Meet your 2021 Best of the Best Pharmacy Award winners! Read more >
Skip to main content

Is it normal to get a headache after the COVID vaccine?

It’s a common side effect, but there are several ways you can treat it

COVID-19 vaccination is the most effective way of protecting yourself (and your community) from infection with the potentially deadly coronavirus and putting an end to the COVID-19 pandemic. The vaccine may cause a variety of side effects—more often occurring after the second dose than the first dose. And headache is one of the most common.  Researchers agree that a headache after the COVID vaccine is usually mild and short lived, but knowing what to expect can help ease your mind and give you a game plan. 

Is it normal to get a headache after getting the COVID vaccine?

According to the Centers for Disease Control and Prevention (CDC), headache is a common, but mild, side effect of all three COVID-19 vaccines currently available in this country. That includes the Pfizer-BioNtech and Moderna vaccines (both mRNA vaccines) and the Johnson & Johnson viral vector vaccine. The AstraZeneca vaccine, used in Europe and other parts of the world, is not available in the U.S.

“Roughly 30% of people experience headache as a side effect [of COVID vaccination],” says Brian Grosberg, MD, director of the Hartford HealthCare Headache Center. “People may experience side effects like headaches from the vaccine because of the body’s initial immune response.”

The American Migraine Foundation reports that the Moderna COVID-19 vaccine is most likely to produce a headache. Sixty percent of those receiving the vaccine experienced that side effect versus 40% of those getting the Johnson & Johnson vaccine and 38% of those given the Pfizer one. 

How intense will the headache be? Every person is different. Research indicates that people younger than 55 and women tend to have more vaccine side effects. But when a headache does occur, it’s usually not severe. 

“Many people will have no headache at all after receiving the COVID vaccine, some may have a mild headache, while others feel their headache is severe enough that it limits their activities for the day,” says Jason McKnight, MD, a clinical assistant professor at the Texas A&M College of Medicine. “Typically, though, all of the symptoms resolve within 1 to 3 days after vaccination.” 

Migraine after COVID vaccines

People who live with migraine may be particularly leery of any possible trigger, including the COVID vaccine. But experts report the concern is not scientifically valid. The benefits of being vaccinated against COVID—for both the individual and the community—outweigh the risk of headache. 

“There is no good data to substantiate that people impacted by migraine are at a higher likelihood to experience a headache from the vaccine,” says Dr. Grosberg. “That being said, most people with migraine know that they are biologically more sensitive to certain triggers than can elicit a headache, one of which may be a vaccine. People with migraine should still receive the vaccine.”  

How to treat headaches after COVID vaccines

It may be tempting to try and ward off any potential headache by treating yourself with painkillers like ibuprofen before you head out to get vaccinated, but healthcare providers advise against it. “These medications may blunt the immune response to the vaccination,” notes Dr. McKnight. And, you may be part of the 60% of patients who do not get a headache.

Over-the-counter pain relievers

If after the vaccination you have a headache, it’s okay to take pain medication. Over-the-counter pain relievers like ibuprofen and acetaminophen can also help with common side effects like a sore arm at the injection site and generalized muscle soreness.

Prescription medication

And if you do get a migraine after the COVID-19 vaccine, the American Migraine Foundation reports there’s no evidence that migraine medications (such as triptans, ditans, and gepants) reduce the effectiveness of the COVID-19 vaccine. 

“There may be a wide degree of variability in terms of the intensity and duration of a COVID  vaccine headache,” comments Dr. Grosberg. “But many people who experience a headache or migraine as a side effect of the vaccine can successfully manage it with their normal medications, including but not limited to OTC remedies or migraine-specific medications like triptans or CGRP antagonists.”

RELATED: Migraine treatment and medications

Lifestyle changes

While there’s nothing you can do to prevent a post-vaccination headache, taking care of yourself before your shot can help you feel better. Get a good night’s rest before your vaccination and drink plenty of fluids to make sure you’re hydrated. Dehydration can trigger headaches, especially migraines. And if you know certain things—such as particular foods or bright sunlight or cigarette smoke—set off your headaches, avoid them. 

Other things that help treat/prevent a headache include:

  • Exercise
  • Massage
  • Mindfulness (a stress-reduction technique that uses deep breathing and guided imagery to help you relax)
  • Mineral supplementation, particularly if you live with migraines. Both magnesium citrate (400-600 mg) and riboflavin, a B vitamin (400 mg daily), seem to be beneficial. 

When to see a doctor: Severe or lingering headache after COVID vaccine

Most side effects related to the COVID-19 vaccine are mild and occur and resolve rapidly, usually appearing within 48 hours post-vaccine and resolving in a day or two. You should get medical advice or attention if you have a headache that:

  • Lasts longer than two days
  • Is severe, persistent, and/or accompanied with blurred vision. This could signal a very rare blood clot in the brain, which is a reaction some have reported with the Johnson & Johnson vaccine. 
  • Is what you might refer to as the worst headache of your life. This could signal a brain aneurysm (a ballooning of a blood vessel in the brain) or even a stroke.
  • Is accompanied with one-sided weakness or numbness (another stroke signal)
  • Is causing you concern of any kind

Is a headache a symptom of COVID-19?

All the currently available COVID-19 vaccines in this country are highly effective in protecting against the virus, including the very contagious and dangerous Delta variant. Overall, the efficacy rate of the available vaccines are: 

  • The Pfizer-BioNtech COVID-19 vaccine has a 95% efficacy rate. 
  • The Moderna vaccine has a 94.1% efficacy rate.
  • The Johnson & Johnson vaccine has a 72% efficacy rate.

Of course, the vaccine doesn’t provide 100% protection, and breakthrough infections (COVID infections that occur after being vaccinated) do occur. According to CDC data, just over 10,000 people in the U.S. had experienced breakthrough COVID infections by the end of April 2021 out of more than 100 million vaccinated people. 

So since headache is a symptom of COVID-19 infection and a side effect from the vaccine, how will you know if the headache you’re experiencing post vaccination is a byproduct of the vaccine or an active COVID infection? 

First of all, it’s important to understand that none of the COVID vaccines contain the live virus. There is no way to get COVID from the COVID vaccine. And, notes Dr. Grosberg, in the unlikely event your post-vaccination headache is related to a COVID infection because you caught the virus before you were fully vaccinated, you’re apt to experience other symptoms as well. 

“If a headache develops that may be related to the actual virus,” he says, “other symptoms may present, such as fever or chills, cough, shortness of breath, fatigue, muscle or body aches, new loss of taste or smell, sore throat, congestion or runny nose, abdominal discomfort, nausea or vomiting, and diarrhea.” When in doubt, get a COVID-19 test to confirm whether you have the virus.